Maryland, 2020Flood in Maryland, December 16 to 17, 2020
December 16 to 17, 2020 · NWS LWX · 1 event in 1 county or zone
Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast. At the same time, high pressure was located to the north. Therefore, significant wintry precipitation fell across the area in the form of snow, sleet, and freezing rain. Snowfall amounts averaged around 6 to 12 inches west of Interstate 95 with 2 to 4 inches around Interstate 95. Freezing rain also occurred with around tenth to a quarter inch of ice from near the Catoctin Mountains to near Interstate 95. This also lead to some isolated instances of flooding in MD. Isolated river flooding then continued into the next day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 9:23 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 16, 9:23 PM EST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
923 PM EST Wed Dec 16 2020
.SYNOPSIS...
Low pressure will track away from the Delmarva tonight. High
pressure will reside well to the north over Quebec. Low pressure
will pull away from the area on Thursday, enabling high
pressure to build overhead for Friday and Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Precip has been filling in the past two hours in response to
upper trough approaching from the west and taking on a negative
tilt. Correlation coefficient shows transition zone between snow
and rain moving across eastern Washington Co south to western
Loudoun and western Fauquier. Model guidance show colder air
aloft rushing in the next couple of hours with any liquid
precip turning into snow.
Upper trough axis will cross the area around 06Z tonight with
precip tapering off late and changing to snow everywhere before
ending. Main concern overnight is refreeze as sfc temps drop
well below freezing even near the bay.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Low pressure will pull off to the northeast during the day
tomorrow. By daybreak, any precipitation associated with today's
storm will have come to an end. Skies should clear out for a
time tomorrow morning as the system pulls away, especially from
the Blue Ridge on eastward. However, a reinforcing shortwave
trough will drop in from northwest by later in the day into
tomorrow night. Clouds will be on the increase by later in the
day into tomorrow night as that shortwave approaches. This
system will as a whole be moisture starved, but could produce a
few snow showers as the trough axis swings through, especially
along and west of the Allegheny Front. With snow cover over much
of the region and troughiness maintained overhead, temperatures
will run well below normal for this time of year, with highs
only in the 30s. High pressure will move overhead later Friday
into Friday night, bringing any snow showers along the Allegheny
Front to an end. Conditions will remain chilly on Friday, with
highs in the 30s to lower 40s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will be in control Saturday, keeping dry conditions
around during the day. There is a chance for a few snow showers
Saturday night with chilly temperatures still in place. Icy
patches still possible with daytime snow and ice melt followed by
refreezes.
The chance for a few rain showers exists Sunday with a passing
disturbance. A snow shower could move across the region Sunday
night.
High pressure builds in Monday and lingers into Tuesday. Bringing
dry conditions to the region once again. Temperatures will not be as
chilly.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
IFR conditions tonight with rain/fzra changing to snow late this
evening before ending late around 08Z. Winds will peak
overnight around 06Z with gusts to 30kt at DCA and BWI and then
gradually diminish overnight.
VFR conditions expected across the terminals Saturday through Sunday
night. Winds southerly 5 to 10 knots Saturday and Saturday night.
Winds southwest 5 to 10 knots Sunday and Sunday night.
&&
.MARINE...
Gale Warning in effect with gusts 30-35kt. Winds are expected to
gradually diminish overnight, but SCA will persist through at
least midday Thu.
No marine hazards expected Saturday through Sunday night. Winds
southerly around 10 knots Saturday and Saturday night. Winds
southwest around 10 knots Sunday and Sunday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 7 AM EST Thursday for DCZ001.
Winter Weather Advisory until 1 AM EST Thursday for DCZ001.
MD...Winter Storm Warning until 4 AM EST Thursday for MDZ001-
003>006-501>503-505-507.
Flood Watch until 7 AM EST Thursday for MDZ013-014-016>018-504.
Winter Weather Advisory until 1 AM EST Thursday for MDZ008-011-
504-506-508.
VA...Winter Storm Warning until 4 AM EST Thursday for VAZ025>031-
036>040-501-503>508.
Flood Watch until 7 AM EST Thursday for VAZ052>054.
Winter Weather Advisory until 1 AM EST Thursday for VAZ052>054.
Winter Weather Advisory until midnight EST tonight for VAZ050-
051-502.
WV...Winter Storm Warning until 4 AM EST Thursday for WVZ050>053-
055-501>506.
MARINE...Flood Watch until 7 AM EST Thursday for ANZ535.
Small Craft Advisory from 6 AM to 1 PM EST Thursday for
ANZ530>534-537>543.
Gale Warning until 6 AM EST Thursday for ANZ530>534-537>543.
Small Craft Advisory until 6 AM EST Thursday for ANZ535-536.
&&
SYNOPSIS...BKF
NEAR TERM...LFR
SHORT TERM...BKF/KJP
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLWHazardous weather outlook, Dec 16, 10:24 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1024 PM EST Wed Dec 16 2020
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-180330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1024 PM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Winter Storm Warning remains in effect until 4 AM EST Thursday
for most of northern Maryland. A Winter Weather Advisory remains
in effect for portions of northeast and central Maryland as well
as portions of northern Virginia. Consult those products for
details.
A Gale Warning remains in effect for the Chesapeake Bay and lower
tidal Potomac River through tonight.
A Flood Warning is in effect for portions of Fairfax County
overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-180330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1024 PM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Winter Storm Warning remains in effect until 4 AM EST Thursday
for portions of northern and western Maryland, northern and
western Virginia and eastern West Virginia. A Winter Weather
Advisory remains in effect for Culpeper, Orange, and Madison
counties in Virginia. Consult those products for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-180330-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1024 PM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Storm Warning remains in effect until 4 AM EST Thursday.
Consult the warning product for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 16, 8:30 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW E HANCOCK 39.70N 78.17W
12/16/2020 M4.8 INCH WASHINGTON MD PUBLIC
&&
EVENT NUMBER LWX2003219
LEELocal storm report, Dec 16, 8:51 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM SNOW 2 WSW STRINGTOWN 39.18N 78.02W
12/16/2020 M7.5 INCH CLARKE VA TRAINED SPOTTER
0730 PM FREEZING RAIN 3 ENE FAIRPLAY 39.55N 77.70W
12/16/2020 M0.25 INCH WASHINGTON MD TRAINED SPOTTER
0730 PM SNOW 3 NNE BOONSBORO 39.55N 77.64W
12/16/2020 M5.9 INCH WASHINGTON MD TRAINED SPOTTER
0730 PM SNOW 3 ENE FAIRPLAY 39.55N 77.70W
12/16/2020 M5.2 INCH WASHINGTON MD TRAINED SPOTTER
0730 PM FREEZING RAIN 3 NNE BOONSBORO 39.55N 77.64W
12/16/2020 M0.10 INCH WASHINGTON MD TRAINED SPOTTER
0740 PM SNOW 1 WSW DEER PARK 39.42N 79.34W
12/16/2020 M7.0 INCH GARRETT MD TRAINED SPOTTER
0747 PM SNOW 2 ESE FROSTBURG 39.64N 78.89W
12/16/2020 M8.0 INCH ALLEGANY MD TRAINED SPOTTER
0800 PM SNOW 1 S MCHENRY 39.53N 79.35W
12/16/2020 M8.2 INCH GARRETT MD TRAINED SPOTTER
0803 PM SNOW 1 NNW FALLING WATERS 39.57N 77.90W
12/16/2020 M5.8 INCH BERKELEY WV TRAINED SPOTTER
0829 PM FREEZING RAIN POOLESVILLE 39.15N 77.41W
12/16/2020 M0.10 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2003222
EVENT NUMBER LWX2003223
EVENT NUMBER LWX2003224
EVENT NUMBER LWX2003225
EVENT NUMBER LWX2003226
EVENT NUMBER LWX2003227
EVENT NUMBER LWX2003228
EVENT NUMBER LWX2003229
EVENT NUMBER LWX2003230
EVENT NUMBER LWX2003231
CJLLocal storm report, Dec 16, 8:52 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW SSW PARKTON 39.63N 76.66W
12/16/2020 M6.5 INCH BALTIMORE MD TRAINED SPOTTER
0530 PM FREEZING RAIN SSW PARKTON 39.63N 76.66W
12/16/2020 M0.10 INCH BALTIMORE MD TRAINED SPOTTER
0840 PM FREEZING RAIN 3 SW FOREST HILL 39.56N 76.42W
12/16/2020 M0.17 INCH HARFORD MD TRAINED SPOTTER
0847 PM SNOW 1 ESE HONEYVILLE 38.57N 78.54W
12/16/2020 M4.5 INCH PAGE VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2003232
EVENT NUMBER LWX2003233
EVENT NUMBER LWX2003234
EVENT NUMBER LWX2003235
CJLLocal storm report, Dec 16, 9:55 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 W POTOMAC 39.03N 77.21W
12/16/2020 M2.0 INCH MONTGOMERY MD COCORAHS
24-HOUR SNOWFALL.
0510 PM SNOW 3 W LINDEN 38.90N 78.13W
12/16/2020 M6.5 INCH WARREN VA TRAINED SPOTTER
0600 PM SNOW 4 NE MILLERS 39.72N 76.80W
12/16/2020 M6.0 INCH CARROLL MD CO-OP OBSERVER
24-HOUR SNOWFALL.
0900 PM SNOW 6 NE DEER PARK 39.49N 79.26W
12/16/2020 M7.0 INCH GARRETT MD TRAINED SPOTTER
0908 PM SNOW 1 ESE ADAMSTOWN 39.31N 77.46W
12/16/2020 M4.8 INCH FREDERICK MD TRAINED SPOTTER
0915 PM SNOW 3 NW REESES MILL 39.45N 78.89W
12/16/2020 M7.0 INCH MINERAL WV TRAINED SPOTTER
0930 PM SNOW 3 NNE BOONSBORO 39.55N 77.64W
12/16/2020 M6.5 INCH WASHINGTON MD TRAINED SPOTTER
0943 PM SNOW 3 S ARCOLA 38.91N 77.53W
12/16/2020 M3.1 INCH LOUDOUN VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2003236
EVENT NUMBER LWX2003237
EVENT NUMBER LWX2003238
EVENT NUMBER LWX2003239
EVENT NUMBER LWX2003240
EVENT NUMBER LWX2003241
EVENT NUMBER LWX2003242
EVENT NUMBER LWX2003243
BROLocal storm report, Dec 16, 10:01 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 2 ESE KLINE GAP 39.07N 79.16W
12/16/2020 M8.3 INCH GRANT WV TRAINED SPOTTER
NO SIGNIFICANT WEATHER AND 25F AT TIME OF OBSERVATION.
&&
EVENT NUMBER LWX2003244
LEELocal storm report, Dec 16, 10:20 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 2 SE PIKESVILLE 39.37N 76.66W
12/16/2020 M3.7 INCH BALTIMORE CITY MD COCORAHS
&&
EVENT NUMBER LWX2003245
LEEFlood, St. Mary'S
- When
- December 16, 10:42 PM EST to December 17, 12:51 AM EST
- Where
- St. Mary'S County, 0.66 mi ENE of Great Mills to 0.78 mi NNE of Great Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.232, -76.488
The stream gage on the St. Mary's River near Great Mills rose above flood stage during the specified timeframe, reaching a peak stream level of 6.13 feet at 11:45 PM EST. At 6 feet, Flat Iron Road begins to flood with water in some yards in Great Mills.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 16, 2020$16 million · EF2 · 3 events
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020$70,000 · 7 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934126.